Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at May 20, 2021, 9:00 PM CDT for Fillmore County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2021, 9:00 PM CDT (02:00 UTC)
- Expired
- May 20, 2021, 9:45 PM CDT
- In force
- 45 min
- Issued by
- NWS La Crosse, WI
County Fillmore County, MN
The radar
The La Crosse radar (KARX), 71 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted.
016 WWUS83 KARX 210200 SPSARX Special Weather Statement National Weather Service La Crosse WI 900 PM CDT Thu May 20 2021 IAZ009-010-MNZ095-096-210245- Winneshiek-Howard-Fillmore-Houston- 900 PM CDT Thu May 20 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HOWARD... NORTHWESTERN WINNESHIEK...SOUTHWESTERN HOUSTON AND EASTERN FILLMORE COUNTIES... At 859 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Harmony to near Protivin. Movement was northeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with these storms. Locations impacted include... Cresco, Preston, Spring Grove, Harmony, Mabel, Lanesboro, Fountain, Canton, Ridgeway, Highland, Newburg, Amherst, Whalan, Choice, Hesper, Isinours, Hutton, Riceford, Bluffton and Newhouse. LAT...LON 4385 9210 4357 9163 4322 9210 4357 9218 TIME...MOT...LOC 0159Z 204DEG 27KT 4354 9212 4326 9205 $$ DAS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 20, 6:16 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 20, 6:16 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 616 PM CDT Thu May 20 2021 .SHORT TERM...(This Evening through Friday) ISSUED AT 259 PM CDT Thu May 20 2021 Shortwave ejecting out of a closed low centered over the Pacific Northwest will be the driver of much of our weather through the short term period. Skies remain overcast with isolated to scattered rain showers early this afternoon thanks to a moisture rich southerly flow in place across the Mississippi River Valley. As we head through the afternoon and evening, expect a redevelopment of showers and thunderstorms as cyclonic vorticity advection increases ahead of the shortwave. Due to the overall weak forcing, not expecting widespread coverage. A stronger storm or two cannot be ruled out as mid-level lapse rates steepen due to the shortwave, along with an increase of deep layer shear of 35-45 kts. SPC maintains a marginal risk of severe thunderstorms across northeast Iowa, southeast Minnesota and good portion of west central Wisconsin generally north of the Interstate 90 corridor through 12z Friday. Damaging wind gusts would be the primary threat in precip loaded cores. Shower and storm chances will persist into tonight and much of Friday as a 40-50 kt LLJ increases moisture and lift across the area. Heavier rains will be possible mainly along and north of a line from Albert Lea MN to Medford WI where the greatest convergence on the nose of the LLJ will be located. Here, rainfall amounts will approach or even exceed one inch in the strongest cores. .LONG TERM...(Friday Night through Thursday) ISSUED AT 259 PM CDT Thu May 20 2021 This Weekend... High pressure centered across the southeast U.S. is forecast to retrograde back into the Ohio River Valley Friday night into Saturday, which will help increase subsidence and give most of us a brief break in the persistent rain and storm chances. The most favorable day of the weekend looks to be Saturday as the increasing ridging pushes the shortwave track into the Dakotas and central Great Plains. This will also send our 925-850 hPa temperatures soaring into the 20-25 C range, and will easily lead to afternoon highs climbing into the mid 80s for most. The high will begin to weaken Saturday night and Sunday, with another approaching shortwave ejecting out of a closed low in the Rockies quickly shunting it back south and east. This shortwave will result in renewed chances for showers/storms, especially along and north of the Interstate 90 corridor. Sunday Night through Tuesday... The closed low over the Rockies is forecast to quickly progress out of the Rockies and into the northern Plains and upper Mississippi River River Valley with an attendant cold front early next week, and will be the primary driver of our weather for this period. Several weak upper level impulses in the warm sector and the lift from the front will be drivers for a renewed risk of showers and storms, especially from Sunday night into Tuesday. Exact details including the risk for severe storms remain uncertain, but a risk will exist for heavy rainfall given the high PWAT feed into the area. Temperatures will continue where they left from the weekend with afternoon highs mainly in the 80s with overnight lows in the upper 50s and 60s. Wednesday on... Deterministic and ensemble guidance is in reasonable agreement of high pressure across the upper Mississippi River Valley For Wednesday and much of Thursday, which will provide quick break in precipitation and the warmth. The NBM suggests afternoon highs only in the upper 60s to low 70s each day, as a trough following the front sends 925-850 hPa temps back into the mid teens. Models diverge on solutions beyond mid-week, but the overall consensus suggests a return to southwest flow and active weather just in time for Memorial Day Weekend. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 616 PM CDT Thu May 20 2021 Deep southerly flow will continue to draw humid Gulf of Mexico air into the region over the next 24 hours. An upper level disturbance will interact with this airmass tonight for another batch of -shra/embedded -tsra. Ceilings and vsby are expected to deteriorate into MVFR/IFR, cleaning out into VFR by Friday afternoon. Otherwise, plan on continued southerly winds over the next 24 hours, gusting at times around 20kt. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Speck LONG TERM...Speck AVIATION...DAS
Hazardous weather outlook, May 20, 3:43 AM CDT, 17 hours 17 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 343 AM CDT Thu May 20 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 343 AM CDT Thu May 20 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected mainly this afternoon into tonight. A few storms could be strong through early evening with localized gusty winds as the main threat and perhaps some small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms will be possible Friday, a few of which may be strong with hail and gusty winds. Periodic thunderstorm chances will continue over the weekend through Wednesday. It is too early to discern if severe weather might occur beyond Saturday. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, May 20, 4:14 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
414 PM CDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HEAVY RAIN 2 WSW EASTMAN 43.15N 91.06W
05/20/2021 M0.19 INCH CRAWFORD WI PUBLIC
&&Local storm report, May 20, 5:04 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
504 PM CDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HEAVY RAIN MONDOVI 44.56N 91.67W
05/20/2021 E0.79 INCH BUFFALO WI CO-OP OBSERVER
&&Local storm report, May 20, 5:05 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
505 PM CDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HEAVY RAIN 2 SW AUSTIN 43.66N 93.00W
05/20/2021 M0.55 INCH MOWER MN PUBLIC
&&Special weather statement, May 20, 9:00 PM CDT, 0 minutes before
Special Weather Statement National Weather Service La Crosse WI 900 PM CDT Thu May 20 2021 IAZ009-010-MNZ095-096-210245- Winneshiek-Howard-Fillmore-Houston- 900 PM CDT Thu May 20 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HOWARD... NORTHWESTERN WINNESHIEK...SOUTHWESTERN HOUSTON AND EASTERN FILLMORE COUNTIES... At 859 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Harmony to near Protivin. Movement was northeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with these storms. Locations impacted include... Cresco, Preston, Spring Grove, Harmony, Mabel, Lanesboro, Fountain, Canton, Ridgeway, Highland, Newburg, Amherst, Whalan, Choice, Hesper, Isinours, Hutton, Riceford, Bluffton and Newhouse. LAT...LON 4385 9210 4357 9163 4322 9210 4357 9218 TIME...MOT...LOC 0159Z 204DEG 27KT 4354 9212 4326 9205 DAS
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.